Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 101, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 15, 2023, 2:28 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2023, 2:28 PM MDT (20:28 UTC)
- Expired
- Aug 15, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WGUS55 KABQ 152028
FFWABQ
NMC027-152300-
/O.NEW.KABQ.FF.W.0101.230815T2028Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
228 PM MDT Tue Aug 15 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Lincoln County in central New Mexico...
* Until 500 PM MDT.
* At 228 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
2.5 inches of rain have fallen along the Rio Ruidoso in the upper
canyon above Ruidoso. Additional rainfall amounts up to 0.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ruidoso, Ruidoso Downs and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
3333 10565 3333 10563 3333 10562 3332 10562
3331 10563 3331 10564 3331 10565 3330 10571
3331 10573
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Guyer2 follow-up statements
046
WGUS75 KABQ 152142
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
342 PM MDT Tue Aug 15 2023
NMC027-152300-
/O.CON.KABQ.FF.W.0101.000000T0000Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
342 PM MDT Tue Aug 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTHWESTERN LINCOLN COUNTY...
At 342 PM MDT, Doppler radar indicated thunderstorms have ended over
the warned area. Up to 2.75 inches of rainfall occurred in the
headwaters of the Rio Ruidoso above Ruidoso earlier this afternoon.
Elevated flows are still possible in the Rio Ruidoso farther
downstream toward Ruidoso and Hollywood.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ruidoso, Ruidoso Downs and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
3333 10565 3333 10563 3333 10562 3332 10562
3331 10563 3331 10564 3331 10565 3330 10571
3331 10573
FLASH FLOOD...RADAR INDICATED
$$
Guyer352
WGUS75 KABQ 152301
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
501 PM MDT Tue Aug 15 2023
NMC027-152311-
/O.EXP.KABQ.FF.W.0101.000000T0000Z-230815T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
501 PM MDT Tue Aug 15 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN LINCOLN COUNTY...
Flood waters have receded. Thunderstorms with heavy rain have ended
or moved out of the area. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
A Flood Watch remains in effect until 800 PM MDT for a portion of
central New Mexico.
LAT...LON 3336 10573 3336 10570 3334 10568 3334 10566
3333 10565 3333 10563 3333 10562 3332 10562
3331 10563 3331 10564 3331 10565 3330 10571
3331 10573
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:34 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 15, 11:34 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Tue Aug 15 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1123 AM MDT Tue Aug 15 2023 The Flood Watch was expanded to the McBride wildfire burn scar in the Sacramento mountains/Ruidoso area, as high PWATs and sluggish storm motions are still advertised to hold over the area today. POPs are still holding in the likely category with newest runs of CAMs and HREF indicating storms directly over the scar this afternoon. Elsewhere, the newer high resolution model runs indicate perhaps a bit more subdued storm coverage, but with more insolation and expectations of increasing instability, did not have confidence to lower POPs. && .SYNOPSIS... Issued at 300 AM MDT Tue Aug 15 2023 Although high pressure aloft will be building over New Mexico, scattered to numerous showers and thunderstorms will return each afternoon and evening through Thursday, favoring the western and northern high terrain. Locally heavy rainfall will be possible due to slow storm motions. By Friday, drier air will work into the region, relegating shower and storm chances to mainly the western high terrain during the upcoming weekend. High temperatures will recover to near or slightly above normal values today, where they will linger for the rest of the week. && .SHORT TERM... (Today through Wednesday) Issued at 300 AM MDT Tue Aug 15 2023 The upper level high will be centered over north central NM/southern CO today. This will result in slow and erratic storm motions for most areas, though western areas may see storms shift toward the north around 5 to 10 mph. Storms are expected to hug the high terrain more so today. In other words, they shouldn't stray too far from the mountains, especially across the Central Mountain Chain. Given the slow storm motions, and continue PWATs around 1-1.2", opted to go for another Flood Watch for the Cerro Pelado and Hermits Peak Calf Canyon burn scars. CAMs suggest storms will develop over the Jemez Mountains first (shortly after noon), with HPCC storms developing later in the afternoon. Despite the high amounts of moisture, the today's batch of thunderstorms will probably be a little underwhelming since outside of the terrain, there is little forcing to promote thunderstorm development. Nonetheless, it only takes one storm to cause problems. Most showers and thunderstorms will diminish by the midnight hour. Another batch is in store for Wednesday, and overall, it will be quite similar to today's crop. The upper high may meander a smidge south, but slow and erratic storm motions will remain the rule with high PWATs. Another Flood Watch will likely be in store for Wednesday. && .LONG TERM... (Wednesday night through Monday) Issued at 300 AM MDT Tue Aug 15 2023 The upper high center will be sliding back to the east of NM by Thursday. Models have had a little consistency with depicting a disturbance rotating over western NM in the circulation around the upper high center resulting in an uptick in showers and storms over western NM Thursday and Thursday night. The upper high is forecast to strengthen and broaden over the central U.S Friday and Saturday, with drier air rotating into NM. The plume of moisture is consequently shunted into Arizona and even SoCal, where it remains through early next week. Surface dewpoints start to dry out as well Friday and Saturday. The GFS currently is not drawing the main tropical system northward into SoCal and AZ is it was previously forecasting, coming more in line with the ECMWF, which was consistently directing the system to the west and away from the CONUS. Instead though for NM, there may be some moisture that rotates into the state early next week which produces some spotty light precipitation. That is, if the upper high center remains to our east and northeast, but it could end up sliding back over NM. && .AVIATION... (18Z TAFS) Issued at 1123 AM MDT Tue Aug 15 2023 Thunderstorms will be quickly taking shape over the northern, western and central mountains of New Mexico this afternoon. Thunderstorms will be slow-moving today and will pose the usual aviation hazards of lightning, small hail, gusty downburst winds, and brief reductions to ceiling and visibility during downpours. While some expansion of storms into the interface of the highlands and the east central high plains is expected, other lower elevation areas will likely have difficulty observing storms propagating that way, but a few cells will make it. Storms should quickly die off by mid evening in almost all areas. && .FIRE WEATHER... Issued at 300 AM MDT Tue Aug 15 2023 The upper level high will meander over or near NM through Thursday, which will result in slow and erratic storm motions. PWATs near or above 1" will allow storms to produce heavy rainfall, but outside of the terrain, there will be little forcing to promote thunderstorm development. Thus, the scattered to numerous thunderstorm coverage will favor the mountains. The upper high will shift eastward on Friday, but dry air rounding the southern periphery of the high will move into NM, limiting precipitation chances further. Unfortunately, this trend will continue through the weekend. What storms do develop will favor far western NM. Otherwise, near to just above normal temperatures will be the rule for the next several days. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 88 63 91 63 / 30 20 30 20 Dulce........................... 82 55 85 50 / 50 30 60 30 Cuba............................ 81 57 84 55 / 50 30 60 30 Gallup.......................... 82 57 87 57 / 50 40 40 30 El Morro........................ 79 54 82 54 / 60 40 50 40 Grants.......................... 83 55 85 55 / 50 30 50 30 Quemado......................... 81 55 83 58 / 60 40 50 40 Magdalena....................... 82 62 84 63 / 30 20 50 30 Datil........................... 79 56 81 58 / 50 20 50 30 Reserve......................... 83 55 87 60 / 60 20 40 30 Glenwood........................ 88 63 92 68 / 40 20 30 20 Chama........................... 76 50 79 47 / 70 20 70 40 Los Alamos...................... 79 63 83 58 / 70 30 70 30 Pecos........................... 82 59 85 58 / 50 40 50 30 Cerro/Questa.................... 79 49 83 46 / 70 30 60 30 Red River....................... 73 46 77 43 / 80 40 80 40 Angel Fire...................... 75 42 79 41 / 70 30 60 40 Taos............................ 83 51 85 51 / 50 20 50 30 Mora............................ 79 55 83 53 / 70 30 60 30 Espanola........................ 87 61 90 59 / 50 20 40 30 Santa Fe........................ 82 62 85 59 / 50 30 50 30 Santa Fe Airport................ 85 60 88 58 / 40 30 40 20 Albuquerque Foothills........... 87 66 90 66 / 20 20 20 30 Albuquerque Heights............. 89 67 92 67 / 20 20 20 20 Albuquerque Valley.............. 90 64 93 67 / 20 20 20 20 Albuquerque West Mesa........... 89 66 92 66 / 20 20 20 20 Belen........................... 91 64 94 66 / 20 10 20 20 Bernalillo...................... 90 65 93 65 / 20 20 20 30 Bosque Farms.................... 90 60 93 65 / 20 20 20 20 Corrales........................ 90 66 93 66 / 20 20 20 30 Los Lunas....................... 90 61 93 65 / 20 20 20 20 Placitas........................ 87 65 90 64 / 20 20 20 30 Rio Rancho...................... 89 66 92 65 / 20 20 20 30 Socorro......................... 92 66 94 68 / 20 10 20 20 Sandia Park/Cedar Crest......... 82 61 84 59 / 40 20 30 20 Tijeras......................... 84 62 87 62 / 30 20 30 20 Edgewood........................ 84 59 88 59 / 40 20 30 20 Moriarty/Estancia............... 86 55 89 57 / 50 20 30 20 Clines Corners.................. 82 57 86 58 / 50 30 30 20 Mountainair..................... 84 59 87 60 / 40 20 30 20 Gran Quivira.................... 84 60 87 61 / 40 20 30 20 Carrizozo....................... 85 65 89 66 / 50 10 20 10 Ruidoso......................... 78 58 81 60 / 60 10 20 10 Capulin......................... 82 57 88 57 / 20 10 20 20 Raton........................... 86 56 90 56 / 30 10 30 20 Springer........................ 88 57 92 57 / 30 10 20 20 Las Vegas....................... 83 57 88 56 / 50 30 40 20 Clayton......................... 88 63 95 64 / 5 0 5 10 Roy............................. 85 60 92 60 / 20 10 20 20 Conchas......................... 93 66 98 67 / 10 10 10 20 Santa Rosa...................... 90 66 95 66 / 20 20 20 20 Tucumcari....................... 92 67 100 68 / 5 5 5 10 Clovis.......................... 91 67 97 69 / 10 5 5 10 Portales........................ 92 67 98 70 / 20 5 5 10 Fort Sumner..................... 92 68 98 69 / 10 10 10 10 Roswell......................... 94 70 102 72 / 10 5 5 5 Picacho......................... 88 65 92 67 / 20 5 20 10 Elk............................. 83 62 87 63 / 30 5 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 8 PM MDT this evening for NMZ211-214-215-226. && SHORT TERM...34 LONG TERM....99 AVIATION...52
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:27 AM MDT | Flood Watch | ABQ | Colfax, Lincoln, Los Alamos, Mora, Rio Arriba, Sandoval and 3 more | 19 hr |
| Aug 15, 3:05 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 25 min |
| Aug 15, 4:23 PM MDT | Special Weather Statement | ABQ | Santa Fe | 22 min |
| Aug 15, 5:27 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.